Missouri, 2015

Flash Flood and Hail in Missouri, July 24 to 26, 2015

July 24 to 26, 2015 · NWS EAX · 11 events in 7 counties and zones

Multiple rounds of thunderstorms occurred over this period of time bringing sporadic severe thunderstorms with damaging winds, localized heavy rain and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Multiple rounds of thunderstorms occurred over this period of time bringing sporadic severe thunderstorms with damaging winds, localized heavy rain and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 10:14 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 10:14 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 AM CDT FRI JUL 24 2015

.UPDATE...
Issued at 1114 AM CDT FRI JUL 24 2015

Cloud cover from decaying convection over western Missouri and far
eastern Kansas has suppressed temperatures a bit this morning,
however most areas in excessive heat warning and heat advisory should
see a good deal of sunshine the rest of the day. Have bumped
afternoon high temperatures down slightly but heat index values still
should be well within advisory criteria late this afternoon and
approaching warning criteria in western Missouri and eastern Kansas.
No changes at this time to current headlines. Will need to monitor
on-going convection over Iowa as its current trajectory if it holds
together would clip north central and northeast Missouri later this
afternoon.

&&

.DISCUSSION...
Issued at 323 AM CDT FRI JUL 24 2015

Oppressive heat makes a return today. 850 hPa temps around 24C and
dewpoints in the middle to upper 70s look to give conditions very
similar to Jul 13 when heat index values reached the 110 to 115
range. Similar heat index values appear likely today especially across
eastern KS and far western MO, so the excessive heat warning was
expanded to include all counties along the state line. This is of
course assuming early morning storms over northern KS don't send
thick high clouds into the region for much of the day. If this occurs
then temperatures may not make it out of the upper 80s/lower 90s
although humidity levels will still be oppressive either way.

Heat and humidity this afternoon will yield an extremely unstable
airmass although we'll be lacking any clear forcing mechanism. Still,
given the lack of any appreciable inversion aloft, it wouldn't take
much to spark a few storms so slight chance PoPs were added to
today's forecast. Will also need to watch storms over northern IA
which several high-res models want to dive due south into our area
later today. This would require a strong cold pool to develop and
doesn't appear too likely to occur at this point, unless additional
storms can develop further southwest.

A more organized area of thunderstorms may develop tonight when a
weak impulse will traverse the northern periphery of the upper ridge
to the south. This appears most likely to impact northern MO and
perhaps far northeast KS where locally heavy rain is a possibility.

Saturday could see temperatures and humidity levels again approach
dangerous levels, but a lot of this will depend on any rain and
clouds from early morning convection. Due to the uncertainty,
decided not to extend any heat headlines into Saturday for now other
than the heat advisory that is already in place for the KC metro. A
continued unstable and weakly capped airmass could allow a few storms
to develop at any time during the day, although the highest chances
will again be during the overnight hours when another convective
complex could spread across parts of the area. Will again need to
watch for heavy rain potential with this activity which could persist
into Sunday.

Upper ridge will strengthen a bit by Monday and Tuesday which will
finally shift the storm track further to our north and east. This
will also allow hot temperatures to build back into the area
particularly on Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 620 AM CDT FRI JUL 24 2015

Storms over northeast KS should begin to weaken shortly, and
confidence is not terribly high that they can last long enough to
impact the KC area airports. After this activity dissipates, there
could be a very isolated storm again this afternoon with betterchances
later tonight particularly just to the north of KC.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Saturday for
     KSZ103>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ001>005-013>015-
     022>024-030>032-038>040-044>046-054.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for MOZ011-
     012-020-021-028-029-037-043-053.

     HEAT ADVISORY from 9 PM this evening to 9 PM CDT Saturday for
     MOZ028-029-037.

&&

UPDATE...Mitchell
DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Jul 24, 3:51 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT FRI JUL 24 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
451 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT INDICES ACROSS MUCH OF THE AREA WILL RANGE FROM 105 TO 115
 DEGREES TODAY.

 ISOLATED SEVERE STORMS WILL BE POSSIBLE TONIGHT NORTH OF INTERSTATE
 70 WITH THE THREAT BEING DAMAGING WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 A HEAT ADVISORY MAY ALSO BE NEEDED ON SATURDAY AS HEAT INDEX VALUES
 MAY RISE TO 105-110 OVER MUCH OF THE AREA.

 THERE WILL BE A CHANCE FOR SEVERE STORMS SATURDAY NIGHT ACROSS MUCH
 OF THE AREA WITH MAIN THREAT BEING DAMAGING WINDS.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 24, 12:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT FRI JUL 24 2015

MOZ007-008-241915-
PUTNAM MO-SCHUYLER MO-
153 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCHUYLER AND EASTERN
PUTNAM COUNTIES UNTIL 215 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIONVILLE...MOVING SOUTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNIONVILLE...WORTHINGTON...LIVONIA AND LEMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4038 9268 4039 9306 4058 9308 4059 9307
      4059 9269
TIME...MOT...LOC 1852Z 357DEG 32KT 4051 9290

CUTTER
Local storm report, Jul 24, 1:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     7 S LIVONIA             40.39N 92.70W
07/24/2015  E50 MPH          PUTNAM             MO   TRAINED SPOTTER

            LOTS OF LIGHTNING AND TORRENTIAL RAIN

&&

CUTTER

The radar

The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 24, 1:35 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -92.880

Four inch tree limbs were torn out a tree.

Thunderstorm Wind, Macon

When
July 24, 2:45 PM CST
Where
Macon County, 1.48 mi NNE of New Cambria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -92.760

A 6 to 8 diameter tree was blown down on Badger Street in New Cambria.

Thunderstorm Wind, Macon

When
July 24, 2:45 PM CST
Where
Macon County, 1.27 mi ENE of New Cambria
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.780, -92.750

Macon County Dispatched relayed a report of estimated 60 to 70 mph winds.

Thunderstorm Wind, Cooper

When
July 24, 4:27 PM CST
Where
Cooper County, 1.28 mi ENE of Bunceton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.790, -92.780

A tree was downed blocking a road near Bunceton.

Thunderstorm Wind, Daviess

When
July 24, 10:45 PM CST
Where
Daviess County, 0.87 mi NW of Coffey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.110, -94.010

Numerous tree limbs were blown down.

Hail, Daviess

When
July 24, 10:45 PM CST
Where
Daviess County, 0.87 mi NW of Coffey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.110, -94.010

Thunderstorm Wind, Randolph

When
July 25, 1:12 AM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -92.440

Winds were estimated to be 60 mph.

Thunderstorm Wind, Randolph

When
July 25, 1:12 AM CST
Where
Randolph County, 0.21 mi SW of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.418, -92.433

Sixty mph winds were estimated in the town of Moberly, MO. The winds knocked down a tree blocking Morley Street.

Flash Flood, Chariton

When
July 25, 6:35 AM CST to 10:35 AM CST
Where
Chariton County, 1.6 mi W of Keytesville to 0.31 mi WNW of Keytesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.430, -92.980

Water was flowing over Highway 24.

Thunderstorm Wind, Buchanan

When
July 25, 8:53 PM CST
Where
Buchanan County, 0.87 mi NW of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.590, -95.030

A tree limb was blown down onto a car. The power was also knocked out.

Thunderstorm Wind, Cooper

When
July 26, 12:53 AM CST
Where
Cooper County, 1.75 mi NE of Lick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.950, -92.800

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595325, 595326, 595332, 595328, 595329, 595334, 595333, 595336, 595337, 595331, 595335.